Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

May 18, 2017Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at May 18, 2017, 1:35 PM EDT for Chautauqua County, New York. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 1:35 PM EDT (17:35 UTC)
Expired
May 18, 2017, 2:00 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 64 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 1:52 PM EDTHAIL 0.52 Sw Forestville, NY
May 18, 1:54 PM EDTHAIL 0.51 Sse Forestville, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS81 KBUF 181735
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
135 PM EDT THU MAY 18 2017

NYZ019-020-181800-
Chautauqua-Cattaraugus-
135 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CATTARAUGUS AND
NORTHEASTERN CHAUTAUQUA COUNTIES...

At 134 PM EDT, a strong thunderstorm was located near Lake Erie State
Park, or 8 miles southwest of Fredonia, moving northeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dunkirk, Fredonia, Silver Creek, Lake Erie State Park, SUNY Fredonia,
Portland, Sheridan, Dayton, Brocton and Arkwright.

This includes Interstate 90 between exits 59 and 58.
 
LAT...LON 4259 7914 4257 7914 4257 7911 4240 7890
      4230 7946 4237 7953
TIME...MOT...LOC 1734Z 236DEG 41KT 4235 7946 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 18, 10:27 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 18, 10:27 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1027 AM EDT Thu May 18 2017

.SYNOPSIS...
Southerly flow associated with a storm system passing to our north
today will supply us with another very warm day...and for areas
downstream of Lakes Erie and Ontario...it will be quite windy as
well. The warmth and humidity is expected to contribute to some
strong to severe thunderstorms this afternoon and evening ahead of a
cold front. In the wake of the front...cooler and generally fair
weather can be expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radars display the region dry this morning. Surface
analysis displays dewpoints nearing 60F, but it is much farther
upstream over the lower Ohio Valley that the mid to upper 60F
dewpoints are found. Not much change to the forecast, but if these
higher dewpoints upstream don't reach our region as models depict,
then SBCAPE values will be lower, and likely not as much convection
will initiate.

The surface low over the Upper Midwest will track east across
Ontario to western Quebec today and tonight. This low bring an
increased surface pressure gradient with strong diurnal mixing
allowing 45 to 50kt winds from a low level jet to mix to the
surface. This risk will be greatest from the Niagara Frontier to
Monroe County where funnelling up Lake Erie will further support the
gusty winds. The area of strongest winds will extend to northern
Jefferson County into the Thousand Islands region. A wind advisory
has been issued for these areas where gusts to 50 mph is possible
this afternoon and evening. 850mb temps of +14 to +16 should easily
support high temperatures in most locations in the low to mid 80s
except the immediate lakeshores downwind of the lakes.

Of potentially the greatest concern during this period will be the
risk for strong to severe thunderstorms. The combination of daytime
instability and CAPE building to 1000-2000 J/KG (with pockets of
higher CAPE near the Finger Lakes region) with 40-50 kts of strong
wind shear due to the low level jet in place will be the cause for
this risk. The first area of more scattered storm coverage
looks to be across the western Southern Tier into the Finger Lakes
and northeast to the top of the Tug Hill this afternoon triggered
along lake breeze/pre-frontal trough convergence. The strong
southwesterly winds should keep areas northeast of the lakes
including the Niagara Frontier to Watertown more sheared and
shadowed during the afternoon. The second and more widespread
period for strong to severe storms will be during the evening hours
along a cold front that will cross western and central NY through
tonight. This synoptic scale forcing should force a squall line of
storms supported by the strong wind shear that looks to cross our
region from west to east between 8pm and midnight. While gusty and
potentially damaging winds is the main threat from these storms, the
large amount of forecast CAPEs does allow for the possibility for
some hail in the stronger cell cores and of course frequent
lightning all of which have been added to the weather grids with
enhanced wording. Also can not rule out a tornado risk as 3km NAM
shows STP of 3-4 units in the western Southern Tier and east of Lake
Ontario where the higher end shear values and curved hodographs
should be found. SPC maintains a Slight Risk of severe storms for
today and tonight.

Cooler and drier air will arrive later tonight in the wake of the
cold front. The low level jet that brought the gusty winds will
depart east with the front resulting in winds relaxing through the
overnight hours. Low temperatures will slip back into the 50s with
the incoming drier air and lower humidity.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Friday will be a significant departure from the recent warm weather,
as much cooler and drier air filters across the area in the wake of
a cold frontal passage Thursday night. Any lingering showers
associated with the front across the eastern portions of the
forecast area should clear out by midday, though post-frontal
cloudiness may linger a little longer before giving way to sunny
breaks in the afternoon, with only diurnal stratocu to contend with.
As mentioned above, temperatures will run on the cool side, with
highs only in the low to mid 60s, with 50s along the shorelines,
courtesy of northerly flow.

Diurnal cloud cover should diminish Friday night, giving way to fair
skies that should persist at least through the first half of the day
on Saturday, as a surface ridge crosses the area downstream of
amplifying upper level ridging. After a cool start to the day, with
overnight temperatures falling into the 40s, the combination
sunshine and warm advection on Saturday should result in warmer
temperatures in the mid to upper 60s, with a few 70s likely near the
PA border.

Mid-level cloud cover will increase from the west later in the day
on Saturday, as a warm front approaches the region. The NAM and GEM
models hint at the arrival of some "ridge-riding" convection
creeping into Western NY as early as Saturday afternoon, but given
high amplitude ridging expected to be in place across the area, have
largely disregarded this for now and instead am holding off on
showers until at least late Saturday night, with increasing pops on
Sunday as a pre-frontal trough associated with a large low pressure
system centered over the western Great Lakes moves into the lower
Great Lakes.

Sunday should be the warmest day of the period, as warm air surges
northwards across the region ahead of the approaching low, with
temperatures climbing back into the mid to upper 70s. As mentioned
above, we will see a general increasing trend in pops on Sunday, as
a pre-frontal trough nears the region, though some models hold off
on bringing the trough and associated precipitation through Western
NY until Sunday night/Monday morning. The timing of this trough will
likely affect the chance for thunderstorms, though given favorable
dynamics, even if trough passage occurs later Sunday night, we may
still see a few rumbles of thunder. With mild air still in place
ahead of an approaching cold front, lows are only expected to run in
the mid 50s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Depending on the speed with which the aforementioned cold front
crosses the region, we may see showers linger into the morning hours
on Monday across portions of Western NY, and well into the afternoon
across the eastern half of the forecast area, though it is still
possible that the front will clear the area faster than that, as
suggested by the ECMWF, leading to a dry start to the work week.

Either way we should see dry conditions Monday night into Tuesday,
as an upper low slides by well to our north, while a flattened ridge
passes across our area. Showers chances ramp back up by Tuesday
night/Wednesday however, as an upper level trough digging across
the Great Lakes, forcing large scale ascent across the region. With
a longwave trough becoming re-established across eastern North
America during this period, temperatures should run near to slightly
below average, with highs in the 60s, and lows in the upper 40s to
lower 50s.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions will remain in place across the region this morning
through today and into this evening. The morning hours should stay
VFR and rain-free with just increasingly gusty winds. Gusts over 40
knots will be possible during the midday and afternoon from KBUF and
KIAG to KROC...as well as across the Thousand Islands Region.

Concerning storms, this afternoon, developing instability in our
warm and humid airmass will allow for some showers and thunderstorms
to develop along a pre-frontal trough mainly east of the TAF sites.
Later this evening into the early overnight hours a cold front will
spark a higher probability of more widespread thunderstorm coverage
along with a risk of strong to severe level storms. This will
generally occur between 00z-04z with the front east of I-81 by 06z.
Some local IFR/MVFR vis/cigs will be possible within any storms
along with a potential for damaging downbursts. Some MVFR/IFR cigs
look to be possible in the wake of the cold front late tonight after
06z.

Outlook...

Friday...MVFR/IFR cigs in the morning due then Mainly VFR in the
afternoon. A chance of showers east of Rochester.
Friday night and Saturday...VFR.
Saturday night...Mainly VFR. A chance of showers and thunderstorms.
Sunday...VFR/MVFR. Showers and thunderstorms likely.
Monday...Mainly VFR. A chance of showers.

&&

.MARINE...
Winds will again freshen today as low pressure passes north of Lake
Ontario. Small craft advisories remain in effect for the BUF Harbor
and Upper Niagara River as well as for the St Lawrence River for
today into this evening for strong southwesterlies that could gust
to 25 knots.

Otherwise...there will be a more widespread risk for strong to
severe thunderstorms late this afternoon and evening along and ahead
of a cold front crossing the Eastern Great Lakes. High pressure will
then build across the Lower Great Lakes Friday and Saturday with
winds and waves expected to be below small craft criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 11 PM EDT this evening for NYZ001>003-007-
     010-011.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 8 PM EDT this evening for
         SLZ022-024.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH/THOMAS
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, May 18, 5:32 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
532 AM EDT Thu May 18 2017

NYZ004>006-008-012>014-019>021-085-190945-
Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
532 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon on the lake-breeze and this evening ahead of an approaching
cold front. Some of these thunderstorms will have the potential to
become severe, with the main threat being damaging winds. Large hail
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-010-011-190945-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-
532 AM EDT Thu May 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered showers and thunderstorms are expected to develop this
evening, ahead of an approaching cold front. Some of these
thunderstorms will have the potential to become severe, with the main
threat being damaging winds. Large hail may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
532 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop this afternoon and
evening. There is a slight risk that some of these storms may become
severe. Strong winds and large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

WOOD

In the hours before

Special weather statement, May 18, 1:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
135 PM EDT THU MAY 18 2017

NYZ019-020-181800-
Chautauqua-Cattaraugus-
135 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CATTARAUGUS AND
NORTHEASTERN CHAUTAUQUA COUNTIES...

At 134 PM EDT, a strong thunderstorm was located near Lake Erie State
Park, or 8 miles southwest of Fredonia, moving northeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dunkirk, Fredonia, Silver Creek, Lake Erie State Park, SUNY Fredonia,
Portland, Sheridan, Dayton, Brocton and Arkwright.

This includes Interstate 90 between exits 59 and 58.

LAT...LON 4259 7914 4257 7914 4257 7911 4240 7890
      4230 7946 4237 7953
TIME...MOT...LOC 1734Z 236DEG 41KT 4235 7946

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:38 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie52 min
May 18, 2:36 PM EDTSpecial Weather StatementBUFWyoming24 min
May 18, 2:41 PM EDTSpecial Weather StatementBUFOntario34 min
May 18, 3:13 PM EDTSpecial Weather StatementBUFWyoming32 min
May 18, 3:17 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie, Wyoming43 min
May 18, 3:22 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne38 min
May 18, 3:51 PM EDTSpecial Weather StatementBUFLivingston, Ontario24 min
May 18, 3:57 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario, Wyoming48 min
May 18, 4:05 PM EDTSevere Thunderstorm WarningBUFOntario40 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario51 min
May 18, 5:25 PM EDTSpecial Weather StatementBUFCayuga35 min
May 18, 5:28 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis47 min
May 18, 5:41 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego64 min
May 18, 5:51 PM EDTSevere Thunderstorm WarningBUFOswego39 min
May 18, 6:17 PM EDTSpecial Weather StatementBUFAllegany28 min
May 18, 6:17 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego28 min
May 18, 6:45 PM EDTSpecial Weather StatementBUFLewis45 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.